Thunderstorm Wind, Perkins
- When
- June 18, 3:40 AM MST
- Where
- Perkins County, 6.74 mi S of Shadehill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.673, -102.166
A severe thunderstorm produced strong wind gusts south of Lemmon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts south of Lemmon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:25 AM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 325 AM MDT WED JUN 18 2014 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 323 AM MDT WED JUN 18 2014 CURRENT SURFACE ANALYSIS SHOWS MAIN AREA OF LOW PRESSURE HAS SETTLED SOUTH INTO SOUTHWEST NEB/NORTHEAST CO AREA...WITH OCCLUDED FRONT EXTENDING NORTHWARD ACROSS WESTERN SD TO LOW PRESSURE OVER FAR NORTHWEST SD. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE NEARLY STATIONARY OVER SOUTHWEST MT RIGHT NOW...WITH SOUTHWEST FLOW REMAINING OVER THE NORTHERN AND CENTRAL PLAINS. KUDX RADAR SHOWS MAIN COMPLEX OF THUNDERSTORMS HAS MOVED NORTHEAST OF THE CWA...WITH ISOLATED TO SCATTERED ACTIVITY DEVELOPING AGAIN OVER WESTERN SD AND FAR NORTHEAST WY. TEMPS RANGE FROM AROUND 50 OVER NORTHEAST WY TO NEAR 70 OVER SOUTH CENTRAL SD. WINDS ARE MOSTLY LIGHT AND VARIABLE. ONE MORE UNSETTLED DAY IS EXPECTED FOR THE AREA AS THE LOW MOVES SLOWLY EAST-NORTHEAST ACROSS MT TODAY AND TONIGHT. SHORTWAVE ENERGY AHEAD OF THE LOW WILL CONTINUE TO MOVE ACROSS THE AREA...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL BE NORTHEAST OF THE BLACK HILLS TODAY...ESPECIALLY ACROSS FAR NORTHWEST INTO NORTH CENTRAL SD. SURFACE LOW AND OCCLUDED FRONT WILL CONTINUE TO MOVE SLOWLY EAST INTO CENTRAL NEB AND SD BY LATE TODAY...DRAGGING SOME DRIER AND COOLER AIR INTO THE AREA AND PUSHING THE STRONGEST INSTABILITY TO THE EAST OF THE CWA. THE MAIN RISK FOR SEVERE STORMS FOR TODAY INTO THIS EVENING WILL BE ACROSS FAR EASTERN PORTIONS OF THE CWA AND POINTS EASTWARD ACROSS THE DAKOTAS...MAINLY EAST OF A LINE FROM BISON...TO PHILIP...TO MARTIN. LARGE HAIL AND STRONG WIND GUSTS WILL CONTINUE TO BE THE MAIN THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE TOWARD CENTRAL SD LATER TODAY. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE ALSO POSSIBLE FURTHER WEST TO THE BLACK HILLS AREA. HIGHS WILL RANGE FROM THE MID TO UPPER 60S OVER NORTHEAST WY AND THE BLACK HILLS TO THE LOWER 80S ACROSS SOUTH CENTRAL SD. THE BETTER CHANCES FOR STORMS BY LATE TODAY AND THIS EVENING SHOULD SHIFT TO SOUTHWEST INTO SOUTH CENTRAL SD AS ANOTHER WAVE MOVES ACROSS THESE AREAS. ACTIVITY SHOULD TAPER OFF IN MOST AREAS OVERNIGHT. IT NOW LOOKS LIKE THURSDAY WILL BE A MAINLY DRY DAY ACROSS THE CWA AS UPPER LOW MOVES FURTHER NORTHEAST INTO SASK AND FRONT IS FINALLY EAST OF THE REGION. WILL KEEP LOW CHANCES FOR SHOWERS AND POSSIBLY A STORM OR TWO OVER NORTHWESTERN PORTIONS OF THE CWA...MAINLY ON THE SOUTHERN FRINGE OF THE SYSTEM ACROSS FAR NORTHEAST WY INTO FAR NORTHWEST SD. HIGHS WILL BE SLIGHTLY BELOW AVERAGE...70S TO AROUND 80 ON THE PLAINS...60S OVER THE BLACK HILLS. SOUTHWESTERLY WINDS WILL DEVELOP...BRINGING IN DRIER AIR AND BECOMING BREEZY AT TIMES ACROSS MUCH OF THE PLAINS. SKIES WILL BE CLEAR TO PARTLY CLOUDY INTO THURSDAY NIGHT WITH DIMINISHING WINDS AND LOWS IN THE UPPER 40S AND 50S. && .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 323 AM MDT WED JUN 18 2014 ACTIVE WESTERLY FLOW WILL CONTINUE THROUGH THE LONG TERM PERIOD...WITH TENDENCIES FOR WESTERN NOAM RIDGING CONTINUING. LL MOISTURE WILL BRIEFLY SCOUR OUT OF THE AREA AT THE END OF THE WEEK WITH LL SE FLOW ADVECTING RECYCLED MOISTURE BACK INTO THE REGION BY THE WEEKEND...ALLOWING AMPLE MOISTURE WITH ANY PASSING MID LEVEL IMPULSE. GIVEN SHALLOW AMPLITUDE WAVES EXPECTED IN WESTERLY FLOW...TIMING/TRACK OF EACH IMPULSE WILL BE TRICKY TO ASCERTAIN AT THIS TIME. HENCE...WITH EXPECTED AMPLE LL MOISTURE IN PLACE...HAVE CARRIED AT LEAST A LOW CHANCE POP ALL PLACES STARTING SAT...THROUGH THE PERIOD UNTIL A BETTER HANDLE ON WAVE ATTRIBUTES IS ATTAINED. SEASONAL TEMPS EXPECTED IN THE PERIOD...WITH THE POTENTIAL FOR MUCH WARMER WEATHER BY THE MIDDLE OF NEXT WEEK IF THE WESTERN NOAM RIDGE IS ABLE TO SHIFT EAST AS IN THE GFS AND ITS MEAN ENSEMBLE SOLUTION. ECMWF SUPPORTS A STRONGER INFLUENCE OF THE HUDSON BAY LOW BY EARLY NEXT WEEK /MUCH FURTHER WEST THAN THE GFS/ WHICH IS CERTAINLY PLAUSIBLE GIVEN THE PATTERN OF LATE. THIS WOULD SUPPORT A BACKDOOR COLD FRONT INTO THE REGION EARLY NEXT WEEK...KEEPING THE WESTERN NOAM RIDGE ANCHORED WEST OF THE REGION...AND REINFORCING COOLER NE FLOW. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING ISSUED AT 323 AM MDT WED JUN 18 2014 IFR TO LIFR FLT CONDS WILL LINGER ON THE SD PLAINS THROUGH MORNING...WITH MVFR CIGS LINGERING POSSIBLY INTO EARLY AFTERNOON ACROSS NE WY. ISOLD TO SCT SHRA/TS WILL BE POSSIBLE THROUGH THIS EVENING...ESP ON THE NW SD PLAINS. DRIER NW FLOW WILL SUPPORT VFR CONDITIONS LATE THIS AFTERNOON THROUGH THE REMAINDER OF THE PERIOD ALL PLACES. && .HYDROLOGY... ISSUED AT 323 AM MDT WED JUN 18 2014 FLOOD WARNINGS CONTINUE FOR NORTHERN BUTTE AND HARDING COUNTIES TODAY AFTER 3 TO 5 INCHES OF RAIN FELL ACROSS A GOOD PORTION OF THE AREA LATE YESTERDAY. THE MAIN THREAT FOR HEAVY RAINFALL WILL SHIFT FURTHER NORTH AND EAST TODAY INTO ND AND NORTH CENTRAL SD. HOWEVER...LOCALLY HEAVY RAINFALL AMOUNTS ARE STILL POSSIBLE ACROSS PORTIONS OF NORTHWESTERN SD TODAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JC AVIATION...JC HYDROLOGY...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 627 AM MDT TUE JUN 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 627 AM MDT (727 AM CDT) TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA...MAINLY FOR LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE LATE IN THE DAY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS...ESPECIALLY FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED PATTERN WILL CONTINUE TO BRING DAILY CHANCES FOR THUNDERSTORMS THROUGH THURSDAY. A FEW STORMS COULD BE STRONG TO SEVERE ON WEDNESDAY ACROSS THE SOUTH CENTRAL SOUTH DAKOTA AREA...WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 AM MDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 19 NE CREIGHTON 44.45N 101.94W
06/18/2014 E70 MPH HAAKON SD TRAINED SPOTTER
&&
JOHNSONThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 10:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531406.